Maryland, 2024Damaging Winds in Maryland, August 2, 2024
August 2, 2024 · NWS LWX · 16 events in 3 counties and zones
Several severe thunderstorms produced damaging wind gusts over northeastern Maryland, with at least one instance of considerable wind damage noted.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $62,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several severe thunderstorms produced damaging wind gusts over northeastern Maryland, with at least one instance of considerable wind damage noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 2, 1:42 PM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 2, 1:42 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
242 PM EDT Fri Aug 2 2024
.SYNOPSIS...
A hot and humid air mass will persist through Saturday. A
front will become stationary over the area on Sunday before
dissipating on Monday. Another cold front will move across the
area Thursday. Potential Tropical Cyclone Four is forecast by
the National Hurricane Center to track across Florida and
move parallel to the Mid Atlantic Coast while remaining offshore.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 2:00 PM, Heat indices along and east of the I-95 corridor
are exceeding 100 degrees with areas closer to the waters
nearing or exceeding 110 degrees. A surface trough is currently
oriented northeast to southwest with convection seen initiating
along it in NE MD. The highest probabilities of strong to severe
weather remain in Northeastern Maryland and along the Chesapeake
Bay where conditions are more favorable with SBCAPE values of
2000-4000 J/kg and Effective Bulk Shear of 25-30 kt. Outside of
NE Maryland, confidence in widespread convection has decreased
with limited shear (less than 20kt), lower CAPE (less than 2000
J/kg) and poor lapse rates (less than 5 C/km). With any
convection, particularly in NE MD, primary hazard is damaging
wind gusts with DCAPE values nearing 1400 J/kg.
In addition to damaging winds, heavy rain and isolated instanced
of flooding are possible with PWATS nearing or exceeding 2
inches. Flooding risk is confined to sensitive and urban
locations this afternoon with most rainfall expected to be
beneficial due to drought conditions. Temperatures tonight will
be in the upper 60s to upper 70s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Daily shower and thunderstorm chances continue throughout the
weekend as an upper level trough pivots overhead. The highest
probabilities for widespread strong to severe thunderstorms is on
Saturday as a cold front approaches and stalls over the Blue
Ridge. Increase bulk shear values (30-40kt) increase the
potential and confidence of Each day, shower and thunderstorm
chances peak in the afternoon with chances diminish with the
loss of daytime heating. Primary threats include damaging wind
gusts and isolated instances of flooding, primarily for
sensitive areas. Lingering cloud cover from storms the previous
day could inhibit severe potential on Sunday. Pre- existing
drought conditions should keep flooding chances to a minimum
outside of urban/sensitive locations.
High temperatures on Saturday will be slightly cooler compared to
Friday with no heat headlines expected. High temperatures both days
will be in the upper 80s to low 90s for most with heat indices
staying below criteria. Overnight lows Saturday and Sunday night
will be in the mid 60s to mid 70s depending on elevation.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Longwave trough will be present over the Northeast and Mid-
Atlantic states with the southern edge of the westerlies across
northern PA and southern New England. The first part of next
week looks quiet with moisture having been shunted to the
southeast with the frontal passage on Monday. Moisture recovers
somewhat by mid-week with increasing chances of showers and
thunderstorms. During the middle of next week, a shortwave-
trough moving across the Northeast and Mid-Atlantic will start
pushing a cold front across the area Wed night-Thu likely
keeping/pushing Potential Tropical Cyclone offshore of the Mid-
Atlantic coast. This is the scenario that is being
forecast/followed by the National Hurricane Center in their
120-hr fcst position and internal NHC/WPC collaboration calls.
So, the risk of having any substantial rains from PTC4 remains
very low at this time. The good thing is that there will be a
refreshingly cool air mass to start the second half of next
week and into next weekend.
&&
.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Prevailing VFR conditions are expected at all terminals today and
throughout the weekend. Southwesterly winds, gusting 10 to 15 knots,
are expected today and tomorrow with winds becoming light each
night. On Sunday, winds shift to westerly, diminishing slightly
gusting to around 10 knots.
Daily shower and thunderstorm chances will lead to flight
restrictions each afternoon with reduced CIGS and VSBYs likely. Best
chances for restrictions is each afternoon during precipitation.
With convection, gusty winds and frequent lightning are the main
hazards expected. There is a chance of fog development tonight in
areas that receive heavy rainfall.
No sig weather is expected Monday or Tuesday.
&&
.MARINE...
Small Craft Advisories are in effect until 8PM today for the entire
waters. South winds around 10 kt with gusts up to 20 kt are expected
due to southern channeling. Winds diminish tonight for the
upper tidal potomac and upper portions of the Chesapeake Bay.
Small Craft Advisories remain in effect for the middle and
southern portions of the waters until 6AM Saturday morning for
southerly winds blowing 10 to 15 kt and gusts up to 25 kt.
Additional Small Craft Advisories are likely throughout the weekend
as southern channeling leads to wind gusts nearing or exceeding
20 kt, primarily in the southern portions of the waters.
Additionally, SMWs are possible each afternoon during showers
and thunderstorms for damaging wind gusts. With any convection
that occurs today and through the weekend, gusty winds and
frequent lightning will be the primary hazards for boaters.
SCA are possible Monday night into the middle of next week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Excessive Heat Warning until 8 PM EDT this evening for DCZ001.
MD...Excessive Heat Warning until 8 PM EDT this evening for MDZ008-
011-013-014-016>018-508.
Small Craft Advisory until 8 PM EDT this evening for MDZ008.
Heat Advisory until 8 PM EDT this evening for MDZ003>006-
503>507.
VA...Excessive Heat Warning until 8 PM EDT this evening for VAZ054-
057.
Heat Advisory until 8 PM EDT this evening for VAZ027>031-
036>040-050-051-053-055-056-501-502-505-506-526-527.
WV...Heat Advisory until 8 PM EDT this evening for WVZ051>053.
MARINE...Excessive Heat Warning until 8 PM EDT this evening for ANZ530.
Small Craft Advisory until 8 PM EDT this evening for ANZ530-
531-535-536-538-539-542.
Small Craft Advisory until 6 AM EDT Saturday for ANZ532>534-
537-540-541-543.
&&
SYNOPSIS...LFR
NEAR TERM...AVS
SHORT TERM...AVS
LONG TERM...LFR
AVIATION...AVS/LFR
MARINE...AVS/LFRHazardous weather outlook, Aug 2, 3:41 AM EST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
441 AM EDT Fri Aug 2 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-030845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
441 AM EDT Fri Aug 2 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Heat headlines are in effect for dangerously high heat and
humidity this afternoon and early evening.
Scattered to numerous showers and thunderstorms are possible this
afternoon and evening. A few may produce localized damaging wind
gusts and isolated flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe thunderstorms are possible on Saturday during
the afternoon and evening hours. The primary threat will be
damaging wind gusts and isolated flash flooding in urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-030845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
441 AM EDT Fri Aug 2 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Heat headlines are in effect for dangerously high heat and
humidity this afternoon and early evening.
Scattered to numerous showers and thunderstorms are possible this
afternoon and evening. A few may produce localized damaging wind
gusts and isolated flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe thunderstorms are possible on Saturday during
the afternoon and evening hours. The primary threat will be
damaging wind gusts and isolated flash flooding in urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-030845-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
441 AM EDT Fri Aug 2 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
An isolated thunderstorm could produce localized damaging wind
gusts this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe thunderstorms are possible on Saturday during
the afternoon and evening hours. The primary threat will be
damaging wind gusts and isolated flash flooding in urban areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
Thunderstorm Wind, Harford
- When
- August 2, 2:58 PM EST
- Where
- Harford County, 1.1 mi ENE of Dublin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.655, -76.250
A couple of trees blew down on MD-440 Dublin Road near Hughes Road.
Thunderstorm Wind, Harford
- When
- August 2, 3:02 PM EST
- Where
- Harford County, 0.62 mi WSW of Darlington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.626, -76.210
Trees blew down on MD-161 Main Street/5th Avenue in Darlington.
Thunderstorm Wind, Harford
- When
- August 2, 3:10 PM EST
- Where
- Harford County, 2.1 mi NNW of Churchville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.599, -76.260
Trees blew down on MD-136 Priestford Road.
Thunderstorm Wind, Harford
- When
- August 2, 3:10 PM EST
- Where
- Harford County, 2.09 mi NW of Churchville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 39.592, -76.278
Trees blew down in the 1400 block of Gunston Road.
Thunderstorm Wind, Cecil
- When
- August 2, 3:41 PM EST
- Where
- Cecil County, 0.46 mi ENE of Port Deposit
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.602, -76.112
Numerous trees blew down in Port Deposit.
Thunderstorm Wind, Harford
- When
- August 2, 3:50 PM EST
- Where
- Harford County, 1.13 mi E of Carsins Run
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.532, -76.199
There were two reports of trees blown down just northwest of Aberdeen on MD-22 Churchville Road and MD-462 Paradise Road.
Thunderstorm Wind, Cecil
- When
- August 2, 3:50 PM EST
- Where
- Cecil County, 1.67 mi NW of Blythedale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.600, -76.068
Trees and power lines blew down on Bainbridge Road near Perrylawn Drive.
Thunderstorm Wind, Harford
- When
- August 2, 3:59 PM EST
- Where
- Harford County, 0.2 mi SSE of Havre de Grace
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.547, -76.099
Trees blew down on MD-155 Level Road.
Thunderstorm Wind, Cecil
- When
- August 2, 3:59 PM EST
- Where
- Cecil County, 1.37 mi SSW of Singerly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 39.632, -75.860
A couple of trees and power lines blew down on MD-545 Blue Ball Road near Zeitler Road.
Thunderstorm Wind, Cecil
- When
- August 2, 3:59 PM EST
- Where
- Cecil County, 0.46 mi E of North East
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.600, -75.941
Numerous trees blew down in and around North East.
Thunderstorm Wind, Harford
- When
- August 2, 4:03 PM EST
- Where
- Harford County, 1.88 mi SE of Lapidum
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.581, -76.104
A wind gust of 53 knots (61 MPH) was measured by a mesonet on the I-95 Millard E. Tydings Memorial Bridge (MD023).
Thunderstorm Wind, Cecil
- When
- August 2, 4:13 PM EST to 4:18 PM EST
- Where
- Cecil County, 0.53 mi E of Elkton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 39.600, -75.820
Numerous trees blew down around Elkton, including at two different locations along MD-279 Newark Avenue just north of Elkton.
Thunderstorm Wind, Cecil
- When
- August 2, 4:34 PM EST to 4:39 PM EST
- Where
- Cecil County, 1.07 mi W of Crystal Beach
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.430, -76.000
Wind gusts of up to 59 knots (68 MPH) were measured by a personal weather station near West View Shores (KMDEARLE26).
Thunderstorm Wind, Cecil
- When
- August 2, 4:49 PM EST
- Where
- Cecil County, 1.27 mi WSW of Port Herman
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.490, -75.920
A wind gust of 50 knots (58 MPH) was measured by a personal weather station near Chesapeake City (KMDCHESA71).
Thunderstorm Wind, Cecil
- When
- August 2, 5:33 PM EST
- Where
- Cecil County, 1.37 mi SSE of Earleville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 39.403, -75.907
There were several reports of trees blown down across southern Cecil County from Earleville to Cecilton.
Thunderstorm Wind, Baltimore
- When
- August 2, 6:43 PM EST
- Where
- Baltimore County, 0.5 mi WSW of Lutherville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.418, -76.629
Trees blew down onto the outer loop of I-695 Baltimore Beltway near Charles Street in Towson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Utah, August 2 to 4, 20241 death · $1,000 · 50 kt wind · 4 events
- Heat in Arizona, August 2, 20241 death · 1 event
- Damaging Winds in Alabama, August 2, 2024$62,000 · 83 kt wind · 15 events
- Damaging Winds in Virginia, August 2, 20241 injured · $27,000 · 53 kt wind · 17 events
- Damaging Winds in North Carolina, August 2, 2024$57,000 · 50 kt wind · 9 events
- Damaging Winds in Arizona, August 2, 2024$65,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 2, 202468 kt wind · 28 events
- Damaging Winds in North Carolina, August 2, 2024$30,000 · 50 kt wind · 5 events
- Damaging Winds and Lightning Strike in Alabama, August 2, 2024$16,000 · 56 kt wind · 16 events
- Flash Flood and Damaging Winds in Virginia, August 2, 2024$14,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in South Dakota, August 2 to 3, 202421 events
- Excessive Heat in Louisiana, August 2, 202417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1207587, 1207588, 1207589, 1207590, 1207591, 1207592, 1207593, 1207596, 1207597, 1207598, 1207599, 1207600, 1207601, 1207602, 1207603, 1207604.